Alert archive / Oregon / High Surf Warnings in 2017
High Surf Warning 1, NWS Medford, OR
NWS Medford, OR issued this high surf warning at Jan 19, 2017, 5:46 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Jan 20, 2017, 10:00 PM PST. It was in force for 30 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 19, 2017, 5:46 PM PST (01:46 UTC)
- In effect from
- Jan 20, 2017, 10:00 PM PST
- Expired
- Jan 22, 2017, 4:00 AM PST
- In force
- 30 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 1.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1112 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
205 WHUS46 KMFR 200146 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 546 PM PST THU JAN 19 2017 ORZ021-022-201315- /O.NEW.KMFR.SU.W.0001.170121T0600Z-170122T0600Z/ /O.EXT.KMFR.SU.Y.0003.000000T0000Z-170121T0600Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 546 PM PST THU JAN 19 2017 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 10 PM PST FRIDAY... ...HIGH SURF WARNING IN EFFECT FROM 10 PM FRIDAY TO 10 PM PST SATURDAY... * WAVES AND SURF...BREAKER HEIGHTS OF 22 TO 25 FEET ARE EXPECTED THROUGH FRIDAY EVENING. BREAKERS WILL INCREASE TO 28 TO 33 FEET FRIDAY NIGHT INTO SATURDAY. * LOCATIONS...ALL SOUTHERN OREGON BEACHES. * IMPACTS...WAVE RUNUP ON BEACHES WILL BE MUCH HIGHER THAN NORMAL. STAY OFF THE JETTIES. BAR CROSSINGS...JETTIES AND THE SURF ZONE WILL BE ESPECIALLY DANGEROUS DUE TO STRONG CURRENTS AND BREAKING WAVE ACTION. USE EXTRA CAUTION ALONG AND NEAR THE COAST DURING THIS TIME PERIOD AND NEVER TURN YOUR BACK TO THE OCEAN. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS AND DEADLY RIP CURRENTS. && $$
6 follow-up statements
846 WHUS46 KMFR 201056 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 256 AM PST FRI JAN 20 2017 ORZ021-022-202300- /O.CON.KMFR.SU.W.0001.170121T0600Z-170122T0600Z/ /O.CON.KMFR.SU.Y.0003.000000T0000Z-170121T0600Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 256 AM PST FRI JAN 20 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... ...HIGH SURF WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 10 PM PST SATURDAY... * WAVES AND SURF...BREAKER HEIGHTS OF 22 TO 25 FEET THROUGH FRIDAY EVENING. BREAKERS WILL INCREASE TO 28 TO 33 FEET FRIDAY NIGHT INTO SATURDAY. * LOCATIONS...ALL SOUTHERN OREGON BEACHES. * IMPACTS...WAVE RUNUP ON BEACHES WILL BE MUCH HIGHER THAN NORMAL. STAY OFF THE JETTIES. BAR CROSSINGS...JETTIES AND THE SURF ZONE WILL BE ESPECIALLY DANGEROUS DUE TO STRONG CURRENTS AND BREAKING WAVE ACTION. USE EXTRA CAUTION ALONG AND NEAR THE COAST DURING THIS TIME PERIOD AND NEVER TURN YOUR BACK TO THE OCEAN. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS AND DEADLY RIP CURRENTS. && $$ STOCKTON
486 WHUS46 KMFR 201941 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 1141 AM PST FRI JAN 20 2017 ORZ021-022-210600- /O.CON.KMFR.SU.W.0001.170121T0600Z-170122T0600Z/ /O.CON.KMFR.SU.Y.0003.000000T0000Z-170121T0600Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 1141 AM PST FRI JAN 20 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... ...HIGH SURF WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 10 PM PST SATURDAY... * WAVES AND SURF...BREAKER HEIGHTS OF 22 TO 25 FEET THROUGH THIS EVENING. BREAKERS WILL INCREASE TO 28 TO 33 FEET TONIGHT INTO SATURDAY. * LOCATIONS...ALL SOUTHERN OREGON BEACHES. * IMPACTS...WAVE RUNUP ON BEACHES WILL BE MUCH HIGHER THAN NORMAL. STAY OFF THE JETTIES. BAR CROSSINGS...JETTIES AND THE SURF ZONE WILL BE ESPECIALLY DANGEROUS DUE TO STRONG CURRENTS AND BREAKING WAVE ACTION. USE EXTRA CAUTION ALONG AND NEAR THE COAST DURING THIS TIME PERIOD AND NEVER TURN YOUR BACK TO THE OCEAN. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS AND DEADLY RIP CURRENTS. && $$
101 WHUS46 KMFR 210552 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 952 PM PST FRI JAN 20 2017 ORZ021-022-211400- /O.EXP.KMFR.SU.Y.0003.000000T0000Z-170121T0600Z/ /O.CON.KMFR.SU.W.0001.170121T0600Z-170122T0600Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 952 PM PST FRI JAN 20 2017 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 10 PM PST SATURDAY... ...HIGH SURF ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING... * WAVES AND SURF...BREAKERS WILL INCREASE TO 28 TO 33 FEET TONIGHT INTO SATURDAY. * LOCATIONS...ALL SOUTHERN OREGON BEACHES. * IMPACTS...WAVE RUNUP ON BEACHES WILL BE MUCH HIGHER THAN NORMAL. STAY OFF THE JETTIES. BAR CROSSINGS...JETTIES AND THE SURF ZONE WILL BE ESPECIALLY DANGEROUS DUE TO STRONG CURRENTS AND BREAKING WAVE ACTION. USE EXTRA CAUTION ALONG AND NEAR THE COAST DURING THIS TIME PERIOD AND NEVER TURN YOUR BACK TO THE OCEAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS AND DEADLY RIP CURRENTS. && $$ CC
626 WHUS46 KMFR 211045 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 245 AM PST SAT JAN 21 2017 ORZ021-022-220000- /O.CON.KMFR.SU.W.0001.000000T0000Z-170122T0600Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 245 AM PST SAT JAN 21 2017 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WAVES AND SURF...BREAKERS 28 TO 32 FEET THROUGH THIS EVENING. * LOCATIONS...ALL SOUTHERN OREGON BEACHES. * IMPACTS...WAVE RUNUP ON BEACHES WILL BE MUCH HIGHER THAN NORMAL. STAY OFF THE JETTIES. BAR CROSSINGS...JETTIES AND THE SURF ZONE WILL BE ESPECIALLY DANGEROUS DUE TO STRONG CURRENTS AND BREAKING WAVE ACTION. USE EXTRA CAUTION ALONG AND NEAR THE COAST DURING THIS TIME PERIOD AND NEVER TURN YOUR BACK TO THE OCEAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS AND DEADLY RIP CURRENTS. && $$ STOCKTON
439 WHUS46 KMFR 212358 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 358 PM PST SAT JAN 21 2017 ORZ021-022-221200- /O.EXT.KMFR.SU.W.0001.000000T0000Z-170122T1200Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 358 PM PST SAT JAN 21 2017 ...HIGH SURF WARNING NOW IN EFFECT UNTIL 4 AM PST SUNDAY... * WAVES AND SURF...BREAKERS 28 TO 32 FEET ALL AREAS THIS EVENING, THEN WIND WAVES AND SWELL WILL BRING SURF HEIGHTS TO 24 TO 28 FEET SOUTH OF CAPE BLANCO OVERNIGHT. * LOCATIONS...ALL SOUTHERN OREGON BEACHES...EXCEPT SURF WILL SUBSIDE LATER THIS EVENING NORTH OF CAPE BLANCO. * IMPACTS...WAVE RUNUP ON BEACHES WILL BE MUCH HIGHER THAN NORMAL. STAY OFF THE JETTIES. BAR CROSSINGS...JETTIES AND THE SURF ZONE WILL BE ESPECIALLY DANGEROUS DUE TO STRONG CURRENTS AND BREAKING WAVE ACTION. USE EXTRA CAUTION ALONG AND NEAR THE COAST DURING THIS TIME PERIOD AND NEVER TURN YOUR BACK TO THE OCEAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS AND DEADLY RIP CURRENTS. && $$ MAS
285 WHUS46 KMFR 221155 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 355 AM PST SUN JAN 22 2017 ORZ021-022-230000- /O.EXP.KMFR.SU.W.0001.000000T0000Z-170122T1200Z/ /O.NEW.KMFR.SU.Y.0004.170122T1800Z-170124T0600Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 355 AM PST SUN JAN 22 2017 ...HIGH SURF ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 PM PST MONDAY... ...HIGH SURF WARNING WILL EXPIRE AT 4 AM PST EARLY THIS MORNING... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 10 PM PST MONDAY. * WAVES AND SURF...BREAKER HEIGHTS WILL BE 25 TO 27 FEET. * LOCATIONS...ALL SOUTHERN OREGON BEACHES. * TIMING...SURF WILL INCREASE LATE SUNDAY MORNING...THEN DECREASE MONDAY EVENING. * IMPACTS...WAVE RUNUP ON BEACHES WILL BE MUCH HIGHER THAN NORMAL. STAY OFF THE JETTIES. BAR CROSSINGS...JETTIES AND THE SURF ZONE WILL BE ESPECIALLY DANGEROUS DUE TO STRONG CURRENTS AND BREAKING WAVE ACTION. USE EXTRA CAUTION ALONG AND NEAR THE COAST DURING THIS TIME PERIOD AND NEVER TURN YOUR BACK TO THE OCEAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ STOCKTON
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this high surf warning went out at Jan 19, 3:10 PM PST, 2 hours 36 minutes earlier.
Area forecast discussion, Jan 19, 3:10 PM PST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Medford OR
310 PM PST Thu Jan 19 2017
.DISCUSSION...Through Saturday Night...Not much is expected to
happen into early this evening. A few showers will linger around,
but that's it. Out next attention is the next storm that will
impact our area tonight through Friday afternoon. This storm is
not as strong as the last one in terms of wind and heavy rain, but
it will bring heavy wet snow to portions of northern California
with most of the emphasis in Siskiyou County. In fact Mount Shasta
could get hammered with heavy wet snow later tonight through
Friday morning due to a favorable upslope flow. Because of this
travel will be very hazardous and is strongly discouraged. Snow
will impact portions of Modoc County, but amounts are not expected
to be as much. Snow is expected to impact the Siskiyous and
southern Cascades resulting in snow covered roads, amounts will be
less, but still enough to create hazardous conditions. Please see
WSWMFR for details.
Gusty winds the Shasta Valley and along highway 31 between Paisley
and Summer Lake could reach advisory criteria. This is covered in
the winter weather product for the Shasta Valley and a wind
advisory has been issued for the Summer Lake area.
A relative break in the action is expected Friday night into
Saturday afternoon before the next storm arrives. -Petrucelli
Sunday and Monday...Another strong storm will affect southern
Oregon and northern California Sunday. All models show a strong
upper low moving to around 130W off the Washington coast during
the day Sunday. A frontal system will extend south from the low
along the PacNW coast, and then we may have low pressure develop
along the front and move north along the coast. I say may, because
the models are split on this detail and all have been alternating
back and forth between which is the strongest with the low for
several runs now. There seems to be general agreement that we'll
see strong winds over the waters, Shasta Valley, and east side,
along with heavy snow over much of Siskiyou county. Some solutions
also show very strong winds along the coast. Given the agreement
in these aspects, high wind and winter storm watches were issued
in the areas where confidence is highest. Depending on the
strength of the low, strong winds may also develop in the Rogue
Valley (Medford area) as well, but confidence is much lower in
that. The low then drops south along the coast Monday with
continued steady rain along the coast and possibly continued snow
in the Shasta area and showers elsewhere. The aspect of Monday
that bears watching is whether the low comes more over land, in
which case we'd have much more snow impacts in the mountains than
currently shown. -Wright
Tuesday through Thursday Night...Models are finally
showing a break from the more active weather shown in the earlier
periods. A few lingering showers may occur overnight Monday into
Tuesday morning, particularly for northern California, before
things dry out Tuesday evening. This dry pattern is expected to
continue through the rest of the extended, despite a weak front
approaching the coast on Wednesday and Thursday. Models indicate
that this front will dissipate before bringing any precipitation
to our coast.
The tricky part of the forecast regards the possibility for air
stagnation. Winds are expected to be light across the entirety of
the forecast area, but this front could help mixing just enough to
prevent air quality problems. That being said, mixing will start
out limited on Wednesday, so this pattern will need to be
monitored in the coming days. -Schaaf
&&
.AVIATION...19/18Z TAF Cycle...VFR conditions will continue
through this evening area-wide. Isolated snow showers may produce
brief MVFR conditions on the east side. Stratus and fog may
result in IFR conditions in the Umpqua basin late tonight, but an
incoming front will likely keep it unstable enough to prevent it
elsewhere. Rain will overspread the west side Friday morning with
light snow on the east side, all of which may reduce conditions to
MVFR. -Wright
&&
.MARINE...Updated 300 PM PST Thursday 19 January 2017...South
winds will increase this afternoon and evening ahead of the next
front...reaching gales tonight then diminishing some Friday. High
and very steep seas are expected over much of the waters this
afternoon through the weekend. Increasing long period west swell
will build seas to a peak Friday night into Saturday morning of 25
to 30 feet. Another strong storm is likely Saturday night into
Sunday with storm force winds possible and high to very high seas
persisting into early next week. Confidence is low on timing and
location of storm force winds, and that is why the Storm Watch is
valid for 30 hours. With that said, most of the latest computer
models suggest a deep enough low in the vicinity of the waters
Saturday night into Sunday to warrant a Storm Watch. SK
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...High Wind Watch from late Saturday night through Sunday
afternoon for ORZ029>031.
Winter Weather Advisory from 10 PM this evening to 4 PM PST
Friday for ORZ031.
Wind Advisory from 10 PM this evening to 1 PM PST Friday for
ORZ031.
High Surf Advisory until 4 PM PST Friday for ORZ021-022.
High Wind Watch from late Saturday night through Sunday
afternoon for ORZ021-022.
Winter Weather Advisory from 10 PM this evening to 4 PM PST
Friday for ORZ028.
CA...High Wind Watch from late Saturday night through Sunday
afternoon for CAZ084-085.
Winter Weather Advisory from 10 PM this evening to 4 PM PST
Friday for CAZ085.
Winter Storm Warning from 10 PM this evening to 4 PM PST Friday
for CAZ080>083.
Winter Storm Watch from Saturday afternoon through Sunday
afternoon for CAZ080-082-083.
Winter Weather Advisory from 10 PM this evening to 4 PM PST
Friday for CAZ080-081-083.
High Wind Watch from Saturday evening through Sunday morning for
CAZ081.
Pacific Coastal Waters...Storm Watch from Saturday afternoon through
Sunday evening for PZZ350-356-370-376.
Hazardous Seas Warning until 9 PM PST this evening for
PZZ350-356-370-376.
Hazardous Seas Warning from 4 AM Friday to 10 PM PST Sunday for
PZZ350-356.
Gale Warning from 9 PM this evening to 4 AM PST Friday for
PZZ350-356-370-376.
Small Craft Advisory for hazardous seas until 4 AM PST Friday
for PZZ350-356-370.
Hazardous Seas Warning from 4 AM Friday to 4 PM PST Saturday for
PZZ370-376.
Small Craft Advisory for hazardous seas until 9 PM PST this
evening for PZZ376.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 19, 10:52 PM PST | River Flood Watch | MFR | Coos, Curry, Douglas | 19 hr |
| Jan 20, 2:45 PM PST | Winter Storm Warning | MFR | Jackson, Josephine, Klamath | 48 hr |
| Jan 20, 2:45 PM PST | Winter Weather Advisory | MFR | Douglas, Jackson, Josephine, Klamath, Lake | 48 hr |
| Jan 20, 2:46 PM PST | High Wind Warning | MFR | Coos, Curry, Douglas, Jackson | 48 hr |
| Jan 20, 3:11 PM PST | Gale Warning | MFR | 52 hr | |
| Jan 20, 3:11 PM PST | Storm Warning | MFR | 37 hr |
Nearby
High Surf Warnings in Oregon, 2017Every high surf warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.